Open Access
Translator Disclaimer
April 2015 Independence test for high dimensional data based on regularized canonical correlation coefficients
Yanrong Yang, Guangming Pan
Ann. Statist. 43(2): 467-500 (April 2015). DOI: 10.1214/14-AOS1284


This paper proposes a new statistic to test independence between two high dimensional random vectors $\mathbf{X}:p_{1}\times1$ and $\mathbf{Y}:p_{2}\times1$. The proposed statistic is based on the sum of regularized sample canonical correlation coefficients of $\mathbf{X}$ and $\mathbf{Y}$. The asymptotic distribution of the statistic under the null hypothesis is established as a corollary of general central limit theorems (CLT) for the linear statistics of classical and regularized sample canonical correlation coefficients when $p_{1}$ and $p_{2}$ are both comparable to the sample size $n$. As applications of the developed independence test, various types of dependent structures, such as factor models, ARCH models and a general uncorrelated but dependent case, etc., are investigated by simulations. As an empirical application, cross-sectional dependence of daily stock returns of companies between different sections in the New York Stock Exchange (NYSE) is detected by the proposed test.


Download Citation

Yanrong Yang. Guangming Pan. "Independence test for high dimensional data based on regularized canonical correlation coefficients." Ann. Statist. 43 (2) 467 - 500, April 2015.


Published: April 2015
First available in Project Euclid: 24 February 2015

zbMATH: 1344.60027
MathSciNet: MR3316187
Digital Object Identifier: 10.1214/14-AOS1284

Primary: 60K35

Keywords: Canonical correlation coefficients , central limit theorem , Independence test , large dimensional random matrix theory , Linear spectral statistics

Rights: Copyright © 2015 Institute of Mathematical Statistics


Vol.43 • No. 2 • April 2015
Back to Top